Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 29, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Apr 30, 2024, 8:17 PM CDT for Davis County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2024, 8:17 PM CDT (01:17 UTC)
- Expired
- Apr 30, 2024, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Davis County, IA
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:33 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
676
WFUS53 KDMX 010117
TORDMX
IAC051-010200-
/O.NEW.KDMX.TO.W.0029.240501T0117Z-240501T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
817 PM CDT Tue Apr 30 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Davis County in southeastern Iowa...
* Until 900 PM CDT.
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southwest of Bloomfield Municipal Airport, or 6
miles southwest of Bloomfield, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bloomfield and Bloomfield Municipal Airport around 820 PM CDT.
Pulaski around 830 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Floris, Bloomfield Municipal Airport, Drakesville, and Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4061 9260 4084 9256 4088 9218 4060 9218
4059 9244
TIME...MOT...LOC 0116Z 273DEG 36KT 4070 9252
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Dodson2 follow-up statements
431
WWUS53 KDMX 010144
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
844 PM CDT Tue Apr 30 2024
IAC051-010200-
/O.CON.KDMX.TO.W.0029.000000T0000Z-240501T0200Z/
Davis IA-
844 PM CDT Tue Apr 30 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN
DAVIS COUNTY...
At 844 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Milton, or 10 miles west of Keosauqua, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Davis County, including the following locations... Pulaski.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4059 9235 4087 9227 4088 9218 4060 9218
TIME...MOT...LOC 0144Z 273DEG 36KT 4068 9215
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Dodson494 WWUS53 KDMX 010152 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 852 PM CDT Tue Apr 30 2024 IAC051-010201- /O.EXP.KDMX.TO.W.0029.000000T0000Z-240501T0200Z/ Davis IA- 852 PM CDT Tue Apr 30 2024 ...THE TORNADO WARNING FOR EASTERN DAVIS COUNTY WILL EXPIRE AT 900 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1000 PM CDT for southeastern Iowa. Remember, a Severe Thunderstorm Warning still remains in effect for portions of northern Davis county. LAT...LON 4059 9235 4087 9227 4088 9218 4060 9218 TIME...MOT...LOC 0151Z 273DEG 36KT 4068 9207 $$ Dodson
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:41 PM CDT, 1 hour 36 minutes earlier. Its key messages:
- Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds
- Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible.
- Active weather resumes this weekend and at the beginning of next week.
Area forecast discussion, Apr 30, 6:41 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 641 PM CDT Tue Apr 30 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Enhanced Risk This Afternoon/Evening for Very Large Hail and Damaging Thunderstorm Winds - Heavy rain and marginal severe weather Wednesday night into Thursday. Localized hydrology impacts possible. - Active weather resumes this weekend and at the beginning of next week. && .DISCUSSION... Issued at 255 PM CDT Tue Apr 30 2024 Upper air analysis paints a broad area of troughing over southwest Canada with embedded shortwave energy propagating around the feature. One of note in the northern Plains will generate severe weather for Iowa today as it ejects across the region this afternoon. A secondary surface low placed over Nebraska will begin to phase into the main system, but will work together to intensify low level moisture advection. This process was already noticeable this morning as an advection wing of showers and storms progressed into the state, outrunning the instability axis. High dew point values will pool along an approaching cold front in the west, driving CAPE values into the 1000s range in southwest Iowa. Wind fields are favorable for storm organization with 50kt+ winds out of the West at H500 paired with diffluent flow aloft and enhanced southerly low level flow mentioned earlier. The wind field is near textbook for dominating right-moving supercells. Plenty of directional and speed shear aloft with an impressive looking low level wind field. The highest confidence threats would be hail and wind with storms, especially in the early stages of their lives when they are discreet. Large rotating updrafts with sufficient instability and ventilation are primed for large hail production. The 18z OAX sounding further supports hail production with 700-500mb lapse rates valued at 8.3 C/km. Inverted-v soundings below will allow for the acceleration of cold pools and, consequently, severe winds. Can expect possible hail in excess of 2 inches with larger storms and winds approaching 70mph in the favorable downdraft regime. Some uncertainty lingers on how these two threats will evolve as the sun sets and the LLJ influence increases. CAMs illustrate a gradual evolution of a linear mode of sorts with embedded UH streaks in the line. Thu UH streaks are large from the anticipated large updraft regions of storms with some updrafts noticeably deviating off Bunkers motion and into the better instability, further increasing the streamwise vorticity ingest. Whatever cell/cluster can get going along the instability axis will likely be the dominating storm and inhibit upscale growth of cells further to the north of it. CAMs have been consistent in placing this storm somewhere in central Iowa, but cannot say in certainty who would be directly impacted. Now, to cover the tornado threat. As it sits, there is a 5% risk of a tornado within 25 miles of of a point. If you observe soundings from the RAP for this afternoon, the tornado chances appear to be higher. The main difference is in the LCLs. Consensus for the area appears to be LCLs generally around 1500m which is too high for tornadoes. The RAP has some consistency in its run in really pooling moisture along the cold front this afternoon, lowering the LCLs to favorable heights for tornadoes. If the LCLs in the environment are lower, the storm will be able to ingest some of the streamwise vorticity found in the lowest km of the environment. Helicity values in this region of the atmosphere are in the 100s which is more than enough for tornadogenesis. That all being said, we are not expecting tornadoes to be the primary threat today, but that doesn't mean they aren't out of the question. The potential for tornadoes is higher the further into the moisture axis you traverse as this will be the region of the best potential for lower cloud bases. A close analysis of the near storm environment will be needed as the storms involve because further environmental factors such as boundary ingestion could further encourage tornadogenesis. A brief pause in precipitation is expected during the daytime Wednesday, but the Gulf opens up again through the day ahead of another approaching area of low pressure which will work to enhance jet speeds Wednesday evening and overnight, generating PWAT values nearing 1.5 inches in the southwest. Warm cloud depths will exceed 3500m. An MCS is anticipated to move into portions of southern Iowa ahead of even more rainfall anticipated with the main shortwave during the day Thursday. The MCS will settle for a path generally along wherever the instability axis sets up across the south. Consequently, the recovery of instability for Thursday will be questionable, causing uncertainty in severe weather chances. Nonetheless, the LLJ with advance further into the state through the day and continue to support additional rainfall statewide. Climatologically, PWAT and specific humidity values are in the upper 90th percentiles and near the top of the GEFS QPF model climatology. The ECMWF EFI covers much of the state in values between 0.7 and 0.8. The same area is circled in a shift of tails contour, signifying further that the QPF amounts are near the top of the model climatology. The grand ensemble 24 hour QPF exceeds 1 inch for especially the southern part of the state, given that this is a course output, locally high amounts are possible and will be better evaluated as the hi res window captures the event fully. Some river response is expected with HEFS putting some sites in action stage. The rest of the period remains mild and active with additional rain chances returning over the weekend. Temperatures will remain near 70 degrees. Active weather remains the theme into early next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 640 PM CDT Tue Apr 30 2024 A line of severe thunderstorms currently moving across central Iowa to impact the terminals now thru 02-03Z. MVFR/IFR cigs and vsbys to accompany these storms. Severe weather possible w/strongest storms to include hail and damaging winds. Skies quickly clear back to VFR behind with winds easing and becoming westerly through the overnight hours into the daylight hours on Wed. Chances for rain/lower CIGS to return Wed evening as the next weather system approaches from the SW. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jimenez AVIATION...Percha
Hazardous weather outlook, Apr 30, 4:04 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Tue Apr 30 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-010915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 404 AM CDT Tue Apr 30 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorm chances increase by late afternoon and through the evening hours. Some of the storms will likely be strong to severe and capable of producing large hail and damaging winds. A few tornadoes are possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms are likely late Wednesday through Thursday, followed by lower end chances late in the week and into the weekend. The severe weather threat looks low at this time, but will continue to be evaluated in the coming days. Moderate to locally heavy rains are anticipated which may lead to standing water on fields and roads, as well as within bank rises on rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening.
In the hours before
Local storm report, Apr 30, 7:03 PM CDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
703 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM Hail 1 N Perry 41.86N 94.10W
04/30/2024 E1.00 Inch Dallas IA Public
Relayed by broadcast meteorologist. Delayed
report, time estimated by radar.
&&Local storm report, Apr 30, 7:13 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
713 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Funnel Cloud 6 W Lacona 41.19N 93.50W
04/30/2024 Warren IA Trained Spotter
&&
BSSLocal storm report, Apr 30, 7:26 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
726 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tornado 3 NE Millerton 40.88N 93.26W
04/30/2024 Wayne IA Emergency Mngr
Suspected brief tornado near Millerton with
damage (outbuildings and power poles).
&&Local storm report, Apr 30, 7:38 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
738 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail Lorimor 41.13N 94.05W
04/30/2024 M1.75 Inch Union IA Public
Delayed report by Trained Spotter, measured
up to 1.75 inch hail stones. Shredded
leaves.
&&Local storm report, Apr 30, 7:57 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Hail 6 NNW Mystic 40.86N 92.98W
04/30/2024 M2.75 Inch Appanoose IA 911 Call Center
Rathbun Lake - Appanoose Co 911.
&&
BSSLocal storm report, Apr 30, 7:59 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
759 PM CDT Tue Apr 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Hail 3 N Plano 40.80N 93.05W
04/30/2024 M1.50 Inch Appanoose IA Public
delayed report via social media.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:00 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 18 min |
| Apr 30, 7:11 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 38 min |
| Apr 30, 7:24 PM CDT | Tornado Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 31 min |
| Apr 30, 7:35 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Mahaska, Monroe, Wapello | 55 min |
| Apr 30, 7:40 PM CDT | Tornado Warning | DMX | Appanoose, Davis, Monroe, Wapello | 50 min |
| Apr 30, 8:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Monroe | 42 min |
| Apr 30, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 44 min |
| Apr 30, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 36 min |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.